Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 96, NWS Morristown, TN

May 31, 2004Unicoi County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 31, 2004, 4:55 AM EDT for Unicoi County, Tennessee. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2004, 4:55 AM EDT (08:55 UTC)
Expired
May 31, 2004, 5:30 AM EDT
In force
35 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Unicoi County, TN

The radar

The Knoxville radar (KMRX), 89 km from the middle of the area, began a volume at 08:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 1:40 AM EDTTornado WatchSPC5 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.9 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2004-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 504 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2004-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
504 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1119 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

431 
WUUS54 KMRX 310855
SVRMRX
TNC171-310930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
454 AM EDT MON MAY 31 2004

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  UNICOI COUNTY IN EAST TENNESSEE

* UNTIL 530 AM EDT

* AT 449 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LINE OF SEVERE THUNDERSTORMS FROM 10 MILES NORTHWEST OF ERWIN TO 14 
MILES SOUTHEAST OF GREENEVILLE...MOVING EAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ERWIN AROUND 500 AM EDT
  UNICOI AROUND 505 AM EDT
  LIMESTONE COVE AROUND 510 AM EDT

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
  WINDS UP TO 70 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES...
  AND DAMAGE CHIMNEYS AND TV ANTENNAS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN AND
OCCASIONALLY DO DEVELOP RAPIDLY IN SEVERE THUNDERSTORMS. IF
THREATENING WEATHER IS OBSERVED...MOVE TO SAFE SHELTER IMMEDIATELY.

LAT...LON 3613 8225 3612 8233 3608 8240 3599 8249
          3596 8256 3598 8259 3610 8258 3615 8251
          3615 8244 3626 8231 3620 8223

$$

DMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:00 AM EDT, 1 hour 55 minutes earlier.

Area forecast discussion, May 31, 3:00 AM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 AM EDT MON MAY 31 2004

.DISCUSSION...AREA RADARS CURRENTLY SHOW WAVY LINE OF CONVECTION
APPROACHING THE WESTERN COUNTIES OF OUR FORECAST AREA. MODELS AND
SHORT RANGE ENSEMBLES GENERALLY AGREE THAT THIS LINE WILL BE NEAR
THE SPINE OF THE APPALACHIANS BY 12Z MONDAY. ANTICIPATE THAT PRECIP
BEHIND THE LINE WILL LINGER INTO THE FIRST PERIOD AND THUS WILL
CONTINUE HIGH LIKELY TO CATEGORICAL POPS EARLY IN THE PERIOD BEFORE
RAPIDLY DROPPING OFF THE POPS BY 18Z AS DRIER AIR IS USHERED INTO THE
AREA. REMAINDER OF THE WORK WEEK WILL BE DOMINATED BY GREAT
LAKES UPPER LOW THAT WILL ONLY SLOWLY MOVE EASTWARD. HEIGHTS WILL
FALL TO UNSEASONABLY LOW LEVELS AND SHORTWAVES ROTATING AROUND THE
UPPER LOW WILL PROVIDE OCCASIONAL UNSETTLED WEATHER. HOWEVER...
GENERALLY BENIGN WEATHER WILL BE THE RULE AS RELATIVELY DRY AIR
REMAINS ENTRENCHED OVER THE AREA.
&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga, TN   81  59  85  60 /  70  10  10  10
Knoxville, TN     78  58  82  59 /  70  20  10  10
Bristol, TN       77  52  80  57 /  70  20  10  10
Oak Ridge, TN     79  57  83  59 /  70  10  10  10
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...TORNADO WATCH FOR EARLY THIS MORNING FOR NCZ060...NCZ061.
TN...TORNADO WATCH FOR EARLY THIS MORNING FOR ZONES TNC007...
TNC065...TNC115...TNC143...TNC153.

VA...TORNADO WATCH FOR THIS MORNING FOR ZONES VAC105...
VAC167...VAC169...VAC191...VAC195.

&&

LCM
Hazardous weather outlook, May 30, 6:00 AM EDT, 22 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
600 AM EDT SUN MAY 30 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-311000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
600 AM EDT (500 AM CDT) SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

A LARGE SEVERE WEATHER OUTBREAK IS EXPECTED TO DEVELOP THIS EVENING
OVER THE LOWER MISSISSIPPI RIVER VALLEY...AND MOVE EAST OVERNIGHT
ACROSS THE TENNESSEE RIVER VALLEY. ALTHOUGH THIS COMPLEX OF
THUNDERSTORMS IS EXPECTED TO WEAKEN AS IT MOVES EAST OVERNIGHT...
THERE REMAINS THE POTENTIAL FOR A WIDESPREAD DAMAGING WIND EVENT WITH
LOCALLY HEAVY RAINFALL ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA AND
EXTREME SOUTHWEST NORTH CAROLINA AFTER MIDNIGHT TONIGHT. IN
ADDITION...AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...

SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE DURING THE MORNING HOURS ON MEMORIAL DAY.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER MIDNIGHT TONIGHT THROUGH THE
MORNING HOURS OF MEMORIAL DAY.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DMG

In the hours before

Local storm report, May 31, 4:21 AM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
421 AM EDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0405 AM     TSTM WND DMG     MARYVILLE               35.75N 83.97W
05/31/2004                   BLOUNT             TN   AMATEUR RADIO

            NUMEROUS TREES DOWN.

&&

DAE
Local storm report, May 31, 4:28 AM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
428 AM EDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0310 AM     TSTM WND DMG     PIKEVILLE               35.61N 85.20W
05/31/2004                   BLEDSOE            TN   LAW ENFORCEMENT

            A FEW TREES DOWN.

&&

DAE
Local storm report, May 31, 4:30 AM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
430 AM EDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0335 AM     TSTM WND DMG     KNOXVILLE               35.97N 83.95W
05/31/2004                   KNOX               TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN.

&&

DAE
Local storm report, May 31, 4:37 AM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
437 AM EDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0330 AM     TSTM WND DMG     TEN MILE                35.67N 84.67W
05/31/2004                   MEIGS              TN   LAW ENFORCEMENT

            TREES DOWN.

0330 AM     FLASH FLOOD      SPRING CITY             35.69N 84.86W
05/31/2004                   RHEA               TN   LAW ENFORCEMENT

            TREES DOWN.

&&

DAE
Local storm report, May 31, 4:49 AM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
449 AM EDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0310 AM     TSTM WND DMG     DEERLODGE               36.20N 84.76W
05/31/2004                   MORGAN             TN   LAW ENFORCEMENT

            TREES DOWN.

0315 AM     TSTM WND DMG     MAYNARDVILLE            36.25N 83.81W
05/31/2004                   UNION              TN   LAW ENFORCEMENT

            TREES DOWN.

0330 AM     TSTM WND DMG     LENOIR CITY             35.80N 84.27W
05/31/2004                   LOUDON             TN   LAW ENFORCEMENT

            A FEW TREES DOWN.

&&

DAE
Local storm report, May 31, 4:52 AM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
452 AM EDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0415 AM     TSTM WND DMG     OCOEE DAM NUMBER 1      35.10N 84.65W
05/31/2004                   POLK               TN   LAW ENFORCEMENT

            TREES DOWN.

&&

DAE

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 1:30 AM EDTSevere Thunderstorm WarningMRXScott60 min
May 31, 1:55 AM EDTSevere Thunderstorm WarningMRXCampbell65 min
May 31, 1:59 AM EDTSevere Thunderstorm WarningMRXClaiborne, Hancock61 min
May 31, 2:12 AM EDTSevere Thunderstorm WarningMRXMarion, Sequatchie63 min
May 31, 2:43 AM EDTSevere Thunderstorm WarningMRXHancock47 min
May 31, 2:46 AM EDTSevere Thunderstorm WarningMRXBledsoe, Hamilton59 min
May 31, 2:47 AM EDTSevere Thunderstorm WarningMRXAnderson, Morgan, Union43 min
May 31, 2:52 AM EDTTornado WarningMRXMarion28 min
May 31, 3:03 AM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger42 min
May 31, 3:07 AM EDTTornado WarningMRXHamilton38 min
May 31, 3:13 AM EDTSevere Thunderstorm WarningMRXKnox, Loudon, Meigs, Rhea, Roane62 min
May 31, 3:13 AM EDTTornado WarningMRXSequatchie32 min
May 31, 3:19 AM EDTSevere Thunderstorm WarningMRXBradley56 min
May 31, 3:22 AM EDTSevere Thunderstorm WarningMRXHawkins38 min
May 31, 3:31 AM EDTSevere Thunderstorm WarningMRXAnderson29 min
May 31, 3:36 AM EDTSevere Thunderstorm WarningMRXHancock24 min
May 31, 3:37 AM EDTSevere Thunderstorm WarningMRXMcMinn53 min
May 31, 3:41 AM EDTSevere Thunderstorm WarningMRXPolk64 min
May 31, 3:44 AM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Jefferson46 min
May 31, 3:44 AM EDTSevere Thunderstorm WarningMRXBlount61 min
May 31, 3:46 AM EDTSevere Thunderstorm WarningMRXHamilton29 min
May 31, 3:46 AM EDTSevere Thunderstorm WarningMRXSullivan59 min
May 31, 3:51 AM EDTSevere Thunderstorm WarningMRXMonroe54 min
May 31, 4:04 AM EDTSevere Thunderstorm WarningMRXHawkins26 min
May 31, 4:08 AM EDTSevere Thunderstorm WarningMRXSevier67 min
May 31, 4:16 AM EDTSevere Thunderstorm WarningMRXCocke, Greene, Washington59 min
May 31, 5:07 AM EDTSevere Thunderstorm WarningMRXCarter, Johnson38 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.